Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 74, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 26, 2002, 3:18 PM CDT for Buffalo County, Wisconsin; Wabasha County, Minnesota. It was in force for 72 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 26, 2002, 3:18 PM CDT (20:18 UTC)
- Expired
- May 26, 2002, 4:30 PM CDT
- In force
- 72 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
Counties Wabasha County, MN, Buffalo County, WI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 3:35 PM CDT | Hail 0.75 | Wabasha, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 3:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.3 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -187 J/kg
- Mixed-layer LCL
- 2054 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KARX 262018 SVRLSE MNC157-WIC011-262130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 318 PM CDT SUN MAY 26 2002 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WABASHA COUNTY IN SOUTHEAST MINNESOTA BUFFALO COUNTY IN WEST CENTRAL WISCONSIN * UNTIL 430 PM CDT * AT 318 PM CDT...WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM PRODUCING LARGE HAIL 2 MILES SOUTHEAST OF LAKE CITY..MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE... NEAR WABASHA AT 330 PM CDT... NEAR ALMA AT 345 PM CDT... NEAR MODENA AT 400 PM CDT... NEAR MONDOVI AT 415 PM CDT... LARGE DESTRUCTIVE HAIL IS THE MAIN THREAT WITH THESE STORMS. FOR YOUR PROTECTION...SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4458 9216 4432 9253 4433 9156 4460 9158 RRS &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:05 PM CDT, 13 minutes earlier.
Area forecast discussion, May 26, 3:05 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 305 PM CDT SUN MAY 26 2002 MAIN FORECAST PROBLEM IS CONVECTIVE CHANCES THROUGH THURSDAY. SURFACE ANALYSIS SHOWING A POTENT BOUNDARY MOVING SOUTH THROUGH MINNESOTA AND WISCONSIN. CONVECTION HAS CONTINUED TO FIRE ALONG THIS BOUNDARY...AND HAS INCREASED OVER THE LAST HOUR. MOISTURE TRANSPORT CONTINUES TO INCREASE OVER THE REGION. THEREFORE...EXPECT THUNDERSTORMS TO CONTINUE TO INCREASE AND STRENGTHEN. WINDS SHOULD STAY UP TONIGHT...WHICH WILL HOLD TEMPERATURES UP. THE BOUNDARY SHOULD MOVE SOUTH DUE TO THE THUNDERSTORM ACTIVITY TONIGHT. THIS WILL BE THE KEY TO MONDAY NIGHTS CONVECTION. THE MODELS PUSH IT SOUTH OF THE FORECAST AREA...WHICH THIS HAS BEEN CONSISTENT OVER THE PAST TWO FORECAST CYCLES. WILL CONTINUE THIS TREND IN THE CURRENT FORECAST. HOWEVER...SHOULD THE BOUNDARY NOT MAKE IT THAT FAR SOUTH...CONVECTION WILL FIRE FURTHER NORTH...AFFECTING THE FORECAST AREA. FORECAST RATHER DIFFICULT TO SURMISE DUE TO THE LOW SIGNAL OF THE INDIVIDUAL DISTURBANCES THROUGH THE MIDWEEK. NO REAL ORGANIZED FORCING...BUT INDIVIDUAL OUTFLOW BOUNDARIES AND INSTABILITY SHOULD RESULT IN CONVECTION OVER THE NEXT FEW DAYS WITH NO CAPPING MECHANISM. WILL CONTINUE BLANKET CHANCE OF THUNDERSTORMS THROUGH THE PERIOD AS A RESULT WITH NORMAL TEMPERATURES. THE NEXT DISCERNIBLE SYSTEM MOVES THROUGH DURING THE LATE WEEK. THIS SHOULD END THE CHANCE OF THUNDERSTORMS INTO THE WEEKEND AS NORMAL TEMPERATURES CONTINUE. .LSE...NONE. KRC
In the hours before
Special weather statement, May 26, 12:00 PM CDT, 3 hours 18 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-262300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1200 PM CDT SUN MAY 26 2002 HAZARD - A SLIGHT RISK OF SEVERE THUNDERSTORMS TIMING - LATE THIS AFTERNOON AND THIS EVENING. LOCATION - NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. DISCUSSION - SOUTHWEST LOW LEVEL WIND FLOW WILL CONTINUE TO PULL MOISTURE NORTHWARD INTO THE AREA THIS AFTERNOON AND TONIGHT. IN THE MEAN TIME...A COLD FRONT WILL SLOWLY SAG SOUTH INTO SOUTHERN MINNESOTA AND CENTRAL WISCONSIN. THE COMBINATION OF MOISTURE POOLING ALONG AND AHEAD OF THE FRONT...INCREASING INSTABILITY DUE TO DAY TIME WARMING AND A WEAK UPPER LEVEL DISTURBANCE...IS EXPECTED TO TRIGGER THUNDERSTORMS LATER THIS AFTERNOON AND THIS EVENING. THE STORM PREDICTION CENTER INDICATES THERE IS A SLIGHT RISK THAT SOME OF THE THUNDERSTORMS MAY BECOME SEVERE. THE MAIN SEVERE THREAT FROM ANY STORMS IS LARGE HAIL. SPOTTER INFORMATION - SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING...MAINLY ALONG AND NORTH OF A ROCHESTER TO BLACK RIVER FALLS LINE. RRS
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 3:52 PM CDT | Severe Thunderstorm Warning | ARX | Trempealeau | 38 min |
| May 26, 3:58 PM CDT | Tornado Warning | ARX | Trempealeau | 32 min |
| May 26, 4:19 PM CDT | Severe Thunderstorm Warning | ARX | Jackson | 56 min |
| May 26, 4:42 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 33 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2002Severe Thunderstorm Warnings in Minnesota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.